Arkansas, 2012

Flash Flooding in Arkansas, January 25, 2012

January 25, 2012 · NWS TSA · 2 events in 2 counties and zones

Heavy rains developed across parts of western Arkansas in response to a warm front lifting north out of Texas. The slow moving showers and thunderstorms resulted in a period of heavy flooding rains over parts of west central Arkansas into the early afternoon hours of the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Heavy rains developed across parts of western Arkansas in response to a warm front lifting north out of Texas. The slow moving showers and thunderstorms resulted in a period of heavy flooding rains over parts of west central Arkansas into the early afternoon hours of the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 25, 6:19 AM CST, 54 minutes earlier.

Area forecast discussion, Jan 25, 6:19 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
619 AM CST WED JAN 25 2012

.DISCUSSION...

THE 12Z AVIATION DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
TOUGH FORECAST TODAY. THE MODEL GUIDANCE HAS IFR CIGS AND VSBYS
FOR THE BULK OF THE FCST PD AT MOST SITES. JUST NOT CONFIDENT THAT
WILL BE THE CASE...BASED ON WHAT OBS HAVE DONE THIS MORNING IN
SOME SPOTS. OFF AND ON RAIN WILL PERSIST FOR THE NW AR SITES...AND
POSSIBLY AT KMLC. CIGS WILL FLUCTUATE BTWN THE IFR-MVFR-VFR
CATEGORIES...EVENTUALLY TRENDING TOWARD IFR FOR TONIGHT.

LACY

&&

.PREV DISCUSSION... /ISSUED 346 AM CST WED JAN 25 2012/

DISCUSSION...
UPPER LOW NEAR THE BIG BEND AREA OF WEST TEXAS THIS MORNING WILL
CONTINUE A SLOW PROGRESSION EAST OVER THE NEXT 48 HOURS...AND
PROVIDE SOME MUCH NEEDED RAINFALL OVER A LARGE PORTION OF THE
FORECAST AREA. MEANWHILE...A NORTHERN BRANCH WAVE QUICKLY MOVING
ACROSS THE NORTHERN PLAINS TODAY WILL COMBINE WITH TEXAS LOW TO
SET UP A SHARP DEFORMATION ZONE ACROSS THE AREA...WHICH WILL
EFFECTIVELY CUT OFF PRECIP ACROSS NE OKLAHOMA LATER THIS MORNING.
A TIGHT GRADIENT OF RAINFALL WILL SET UP...WITH LATEST MODEL
GUIDANCE CONTINUING TO SUPPORT THIS HAPPENING NEAR THE AREA
COVERED BY THE FLOOD WATCH. THUS FAR 1 TO 2 INCH AMOUNTS HAVE BEEN
COMMON WITHIN THIS AREA...RADAR CONTINUES TO SIGNIFICANTLY
OVERESTIMATE AMOUNTS DUE TO BRIGHT BAND EFFECTS IN MELTING LAYER.
WATCH WILL BE LEFT WITH ITS CURRENT CONFIGURATION THROUGH 00Z...
WILL NEED TO MONITOR TRENDS THIS AFTERNOON TO SEE IF AN EXTENSION
IN TIME IS NEEDED.

SHORT THERMOMETER EXPECTED TODAY ESPECIALLY IN EASTERN AND
SOUTHERN AREAS WHERE RAINFALL WILL PERSIST THROUGH THE AFTERNOON.
WHILE MOST AREAS NORTHWEST OF I-44 WILL SEE RAIN DIMINISH LATER
THIS MORNING...CLOUD COVER AND NORTHEAST SFC WINDS WILL KEEP
SOMETHING OF A LID ON TEMPS AS WELL. PRECIP CHANCES WILL REMAIN
HIGH THROUGH THURSDAY MORNING ACROSS SE OKLAHOMA AND NW ARKANSAS
AS UPPER LOW CONTINUES ITS SLOW JOURNEY EAST...WITH PRECIP ENDING
THERE BY THURSDAY AFTERNOON.

WARMER TEMPS EXPECTED FRIDAY AHEAD OF ANOTHER COLD FRONT. THIS
FRONT ASSOCIATED WITH A FAST MOVING CLIPPER SYSTEM THAT MAY BE
ABLE TO SQUEEZE OUT SOME LIGHT RAIN OR SNOW FRIDAY NIGHT...BUT AT
THIS TIME ANY ACCUMULATIONS LOOK MINOR. THIS COOL DOWN WILL BE
SHORT LIVED...AS MOST OF THEM HAVE BEEN THIS SEASON...WITH SOUTH
WINDS RETURNING QUICKLY EARLY NEXT WEEK AND TEMPS WELL ABOVE
NORMAL IN ADVANCE OF THE NEXT SYSTEM...WHICH MAY BRING A SMALL
CHANCE OF RAIN TO MAINLY EASTERN SECTIONS BY TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   50  39  58  31 /  80  40  10   0
FSM   47  42  55  31 / 100  90  60   0
MLC   49  44  55  30 / 100  80  60   0
BVO   50  33  58  25 /  50  20  10   0
FYV   46  39  51  26 / 100  70  60   0
BYV   44  37  50  29 / 100  70  60   0
MKO   47  40  55  30 / 100  70  40   0
MIO   49  37  56  31 /  90  30  10   0
F10   47  42  57  35 /  90  60  40   0
HHW   52  46  56  34 / 100  90  60  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL 6 PM WEDNESDAY FOR OKZ049-OKZ053-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLOOD WATCH UNTIL 6 PM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

&&

AVIATION...30
Hazardous weather outlook, Jan 25, 5:06 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
506 AM CST WED JAN 25 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
506 AM CST WED JAN 25 2012

...HEAVY RAIN AND POSSIBLE FLOODING SE OK/NW AR TODAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...TONIGHT.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...

A BAND OF RAIN AND THUNDERSTORMS WILL PERSIST FROM SOUTHEAST
OKLAHOMA INTO NORTHWEST ARKANSAS TODAY...TO THE NORTHEAST OF AN
UPPER LOW OVER TEXAS. AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL IS
POSSIBLE...WHICH COULD CAUSE SOME LOCALIZED FLOODING. THERE IS A
LIMITED RISK OF MAINLY ELEVATED HAIL TONIGHT AS ELEVATED
INSTABILITY INCREASES...WITH THE BEST CHANCE OF THIS NEAR THE RED
RIVER.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...NO HAZARDS.
FRIDAY...WINTER WEATHER POTENTIAL.
SATURDAY AND SUNDAY...NO HAZARDS.
MONDAY...HIGH WIND POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...

A LIGHT DUSTING OF SNOW IS EXPECTED FRIDAY NIGHT MAINLY ACROSS
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...WITH THE BETTER
CHANCES NEAR THE KANSAS AND MISSOURI BORDERS.

STRONG SOUTHERLY WINDS ARE EXPECTED ON MONDAY AS HIGH PRESSURE
SLIDES INTO THE SOUTHEAST CONUS...AND A LEE TROUGH DEVELOPS OVER
THE HIGH PLAINS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Western Arkansas radar (KSRX), 51 km away, was scanning. The volume nearest the first event began at 13:11 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
January 25, 7:13 AM CST to 6:30 PM CST
Where
Franklin County, 2.28 mi NW of Denning to 1.87 mi W of Denning
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.424, -93.828

Smith Creek flooded portions of Highway 309.

Flash Flood, Crawford

When
January 25, 12:45 PM CST to 6:00 PM CST
Where
Crawford County, Van Buren to Mulberry
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.430, -94.350

Several roads were flooded due to locally heavy rains across the southern portion of the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360829, 363443.